MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5055S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 06/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "the patient presented with a broken nail and non-union one year after initial implantation.Revision surgery is required.No date planned on intake." update: continued pain in left hip when in clinic april.Added pain during weight bearing activity.Locking screw was noticed to be broken on the x-ray.
 
Additional Manufacturer Narrative
Please note corrections to sections d1, d4 (catalog #, lot # and gtin).The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the device has been received with two broken pieces of locking screw.The microscopic views of the breakage surface shows signs of fatigue fracture evidence by smooth topography and lines of rest.There was no evidence of plastic deformation at fractured site.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.A few x-rays were provided which were presented to our health care professional for evaluation, questions about confirmation of the non-union its likely reason for breakage of nail, to which medical expert replied: ¿the answer i can provide you is theoretical and based on some assumptions.This is because the x-rays provided only show one direction.The initial fracture was a reverse trochanteric fracture.These are very difficult to treat due to the intrinsic instability of the fracture.Trying to get the best possible stability is key.Since we only see one direction on the provided x-rays i cannot judge the initial repositioning properly.In general there is agreement of treating these fractures with a long nail to create additional intrinsic stability.The x-ray from 11/5 and 13/5 show a reasonable but not great fracture alignment.There still is a gap between the two fracture parts, which is significant from the start.There is not sufficient stability in the fracture nor compression.Looking at the follow-up x-rays there clearly was a non-union since there seems to be no callus formation at all after 1 year.Did the patient only return in april with pain after the initial surgery? or maybe the patient accepted a certain pain level, but after the actual breakage of the nail, it got even worse.These are assumptions and interpretations.These fractures are known for their instability and most often of a lack of compression at the fracture site which causes movement at the fracture site.This movement will prevent the bone from healing and cause movement in the interface between the nail and the screw continuously.This movement results in friction/ fatigue/ breakage etc looking at the event, it seems that the fracture did not heal at all after the initial surgery.The last x-rays show atrophic pseudoarthrosis/ non-union.The gamma-nail is not intended to weight bear for such a long time, which is stated in the labelling documents.¿ based on the available information and the opinion received from the health care professional, the root cause of the issue is most likely patient related.The received broken surfaces of the device shows signs of fatigue fracture due to delay in healing.Also, the available x-rays indicate towards non-union which ultimately increased loading on the device and consequently it broke.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X50 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12356286
Report Number0009610622-2021-00663
Device Sequence Number19991763
Product Code HSB
UDI-Device Identifier04546540202529
UDI-Public04546540202529
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K032244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/08/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date11/30/2024
Device Model Number1896-5055S
Device Catalogue Number18965050S
Device Lot NumberK0864CC
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/04/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/27/2021
Supplement Date Received by Manufacturer11/15/2021
Initial Report FDA Received Date08/23/2021
Supplement Report FDA Received Date12/08/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age65 YR
Patient SexFemale